Kansas, 2024

Damaging Winds in Kansas, August 7, 2024

August 7, 2024 · NWS DDC · 3 events in 2 counties and zones

Steep low level lapse rates ahead of an advancing cold front overnight promoted numerous thunderstorms across northwest and west central Kansas in the late evening of August 7th. Although the most intense rains remained along and north of Interstate 70 Thunderstorms rolled through the highway 83 corridor as well producing wind gusts commonly in the 55 to 65 mph range into the early morning hours…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Steep low level lapse rates ahead of an advancing cold front overnight promoted numerous thunderstorms across northwest and west central Kansas in the late evening of August 7th. Although the most intense rains remained along and north of Interstate 70 Thunderstorms rolled through the highway 83 corridor as well producing wind gusts commonly in the 55 to 65 mph range into the early morning hours of August 8th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 7, 10:00 PM CST, 37 minutes earlier. Its key messages:

  • Thunderstorm system to impact areas along/north of Highway 96 tonight with Marginal Risk (Level 1 of 5) of severe storms, mainly midnight or after
  • Much cooler temperatures with highs in the 70s for up to three straight days (Thursday-Saturday)
  • Friday Night and Saturday Night will be the best chances for large thunderstorm cluster(s) to move across southwest Kansas with a high chance (40-50%) of widespread 1"+ across much of our region out of the two days combined through Sunday morning.
Area forecast discussion, Aug 7, 10:00 PM CST, 37 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1100 PM CDT Wed Aug 7 2024

...Updated Aviation...

.KEY MESSAGES...

- Thunderstorm system to impact areas along/north of Highway 96
  tonight with Marginal Risk (Level 1 of 5) of severe storms,
  mainly midnight or after

- Much cooler temperatures with highs in the 70s for up to
  three straight days (Thursday-Saturday)

- Friday Night and Saturday Night will be the best chances for
  large thunderstorm cluster(s) to move across southwest Kansas
  with a high chance (40-50%) of widespread 1"+ across much of
  our region out of the two days combined through Sunday
  morning.

&&

.DISCUSSION...
Issued at 350 PM CDT Wed Aug 7 2024

The major pattern change that has been the focus of previous
discussions was underway this afternoon as the summer subtropical
ridge continued to weaken with increased west-northwest flow aloft
across Wyoming and Montana...into Nebraska and the Dakotas. Winds
behind yesterday's front became southerly to southeasterly with
warm, moist air mass nosing back to the northwest into northeastern
Colorado. Satellite was already showing incipient thunderstorm
development over the Front Range and the Cheyenne Ridge region.

All short term convection-allowing models (CAMs) show a strong
signal of a rather well-organized mesoscale convective system (MCS)
through the nighttime hours, tracking east-southeast along the
favorable Theta-E axis. Using the 12Z HREF 25km neighborhood 60%
contour of 35+ dBZ Composite Reflectivity, the MCS will most likely
track from northeast Colorado across northwest Kansas, reaching
roughly a US-283 line from Norton to near WaKeeney by 05-06Z time
frame (Midnight-1 AM CDT). 50-60% (25km neighborhood) probs continue
all the way into north central/central KS by 09Z (4 AM CDT) and
onward towards east central Kansas toward daybreak Thursday. This
MCS is likely to at least clip our northern counties Trego-Ellis to
the point that we have increased POPs to 60+ for WaKeeney and Hays.

Most areas of our southwest Kansas region, south of Highway 96, will
most likely not see much precipitation with this initial MCS to
start this multi-day pattern, but the wind shift from a fairly
intense outflow boundary will be felt in the 09-12Z time frame early
Thursday morning. Winds will likely gust 35 to 45 mph at times, well
away from the MCS with even higher gusts closer to the MCS late in
the night. In fact, the latest 18Z run of the HRRR is modeling 50+
knot gusts from near Hays down to around Great Bend immediately in
advance of the MCS from the well-developed cold pool. The outflow
boundary itself will not necessarily be the synoptic front passage
itself, although the synoptic front will push in a few hours after
later in the morning, only increasing the low level cold air
advection which will continue much of the day Thursday along with
low stratus cloud cover (12Z HREF Probability of Broken-Overcast Low
Cloud Cover 70% or greater advancing south beginning mid-late
morning). The official afternoon temperatures will follow closely
the 25th percentile 12Z HREF numbers given the forecast of low
clouds and low level cold advection, which results in afternoon
highs near 70F around Scott City to WaKeeney...lower-mid 70s down to
Garden City-Jetmore-La Crosse...to lower 80s for highs from Ashland
to Pratt. It is quite possible we are not going far enough south
with the 75F isotherm for late afternoon temperatures, but that will
be refined in the overnight update.

Looking ahead, Friday and Saturday will also be cool and moist, but
the east/southeast upslope low level winds will draw low level
moisture back into Colorado for more thunderstorm development. The
axis of Friday Night and/or Saturday Night MCS will likely focus on
west central and southwest Kansas, and if the MCS is large, most of
our forecast area will see well in excess of a half an inch of rain
(100-member Grand Ensemble 24-hr QPF in excess of 0.50" at 40%
percent, ending 12Z Saturday). The same probabilistic field shows 30-
50% across the southeastern half of the DDC CWA over the next 24-hr
period ending 12Z Sunday.

Using more probabilistic numbers off the latest 12Z Grand Ensemble,
combining the two best looking nights (Friday Night and Saturday
Night), the probability of 1"+ comes out to 40-50% across almost the
entire forecast area, further increasing our confidence that either
one or both of the nights coming up will really focus on west
central, southwest, and south central Kansas.

Saturday Night will not be the end of it, as we will not see the
summer subtropical ridge build back in any time soon next week, so
once the atmosphere recharges again with instability and we see deep
tropospheric moisture move back north through the week (which will
eventually happen), more MCSs will be likely affecting our region.

&&

.AVIATION /06Z TAFS THROUGH 06Z FRIDAY/...
Issued at 1100 PM CDT Wed Aug 7 2024

Radar at 04z depicted a MCS in progress across west central and
northwest Kansas, with more scattered rain showers in the
vicinity of GCK/LBL. Overnight through 12z Thu, activity will
focus eastward toward the HYS vicinity, where -SHRA was included
for several hours Thursday morning. All other TAFs were left
dry. An unseasonably strong cold front is expected to arrive
during the 15-18z Thu time range, with a sharp increase in
northeast winds, gusting to near 30 kts. Followed the stronger
NAM winds for this TAF package. Widespread post frontal MVFR
stratus is expected Thursday morning/midday, most likely at
GCK/HYS, with lesser confidence at DDC, and none at LBL.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Umscheid
AVIATION...Turner
Hazardous weather outlook, Aug 7, 2:11 AM CST, 20 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
311 AM CDT Wed Aug 7 2024

KSZ030-031-043>046-061>066-074>081-084>090-080815-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
311 AM CDT Wed Aug 7 2024 /211 AM MDT Wed Aug 7 2024/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

A SPC marginal risk for severe weather is in place for the
northern zones tonight into tomorrow. Precipitation is expected to
begin around 10 PM and lasting through 6 AM Thursday, but the
majority of the severe threat is contained with the first couple
hours. The primary threat is marginally severe hail and wind
although the threat remains conditional in both strength and
location.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Aug 7, 9:47 PM CST, 50 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1047 PM CDT Wed Aug 7 2024

KSZ061-062-080415-
Kearny KS-Hamilton KS-
1047 PM CDT Wed Aug 7 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN HAMILTON AND NORTHERN
KEARNY COUNTIES THROUGH 1115 PM CDT/1015 PM MDT/...

At 1046 PM CDT/946 PM MDT/, Doppler radar was tracking a strong
thunderstorm 16 miles south of Tribune, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of northern Hamilton
and northern Kearny Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3826 10203 3826 10112 3797 10110 3799 10203
TIME...MOT...LOC 0346Z 259DEG 23KT 3824 10174

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

JJOHNSON
Special weather statement, Aug 7, 10:15 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1115 PM CDT Wed Aug 7 2024

KSZ062-080445-
Kearny KS-
1115 PM CDT Wed Aug 7 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN KEARNY COUNTY THROUGH
1145 PM CDT...

At 1115 PM CDT, Doppler radar was tracking a strong thunderstorm 19
miles north of Kendall, moving east at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of northern Kearny
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3811 10154 3826 10154 3826 10111 3797 10111
TIME...MOT...LOC 0415Z 265DEG 20KT 3821 10143

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

JJOHNSON

The radar

The Goodland radar (KGLD), 121 km away, was scanning. The volume nearest the first event began at 04:36 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Scott

When
August 7, 10:37 PM CST
Where
Scott County, 31.37 mi WSW of Modoc
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
38.280, -101.600

Measured 66 mph wind gust 6 miles WNW of Friend, KS.

Thunderstorm Wind, Finney

When
August 7, 11:00 PM CST
Where
Finney County, (Gck)garden City Arpt
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
37.930, -100.730

Thunderstorm wind gusts were measured at 58 mph by the anemometer at the Garden City Airport.

Thunderstorm Wind, Finney

When
August 7, 11:10 PM CST
Where
Finney County, 3.87 mi E of Garden City
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
37.980, -100.800

Measured wind gusts of 62 mph immediately east of Garden City.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1209005, 1209007, 1209036.